Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 154, NWS Des Moines, IA

September 21, 2016Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 21, 2016, 3:32 PM CDT for Cerro Gordo County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2016, 3:32 PM CDT (20:32 UTC)
Expired
Sep 21, 2016, 4:15 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 3:55 PM CDTTSTM WND DMG5 Nne Rockwell, IA3 INCH TREE BRANCHES DOWN AND QUARTER SIZE HAIL. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KDMX 212032
SVRDMX
IAC033-212115-
/O.NEW.KDMX.SV.W.0154.160921T2032Z-160921T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT WED SEP 21 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 415 PM CDT.

* AT 331 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ROCKWELL...
  OR 10 MILES SOUTH OF MASON CITY...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. AT 329 PM TRAINED SPOTTERS
           REPORTED QUARTER SIZED HAIL NEAR ROCKWELL CITY.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MASON CITY...NORA SPRINGS...ROCKWELL...ROCK FALLS AND PORTLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4325 9303 4294 9302 4291 9308 4291 9313
      4299 9331 4326 9309
TIME...MOT...LOC 2031Z 219DEG 17KT 4300 9315 

HAIL...1.00IN
WIND...60MPH
 
$$

MF
3 follow-up statements
401 
WWUS53 KDMX 212045
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT WED SEP 21 2016

IAC033-212115-
/O.CON.KDMX.SV.W.0154.000000T0000Z-160921T2115Z/
CERRO GORDO IA-
345 PM CDT WED SEP 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR EASTERN CERRO GORDO COUNTY...

AT 344 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKWELL...OR
8 MILES SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MASON CITY...NORA SPRINGS...ROCKWELL...ROCK FALLS AND PORTLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.  THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4298 9302 4295 9307 4291 9314 4299 9331
      4326 9309 4325 9303
TIME...MOT...LOC 2044Z 219DEG 17KT 4305 9309 

HAIL...1.00IN
WIND...60MPH
 
$$

MF
032 
WWUS53 KDMX 212105
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT WED SEP 21 2016

IAC033-212115-
/O.CON.KDMX.SV.W.0154.000000T0000Z-160921T2115Z/
CERRO GORDO IA-
405 PM CDT WED SEP 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN CERRO GORDO COUNTY...

AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCKFORD...OR
9 MILES SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MASON CITY...NORA SPRINGS...ROCKWELL AND PORTLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4298 9302 4295 9307 4291 9314 4299 9331
      4323 9303
TIME...MOT...LOC 2104Z 236DEG 25KT 4307 9305 

HAIL...1.00IN
WIND...60MPH
 
$$

MF
725 
WWUS53 KDMX 212112
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT WED SEP 21 2016

IAC033-212122-
/O.EXP.KDMX.SV.W.0154.000000T0000Z-160921T2115Z/
CERRO GORDO IA-
412 PM CDT WED SEP 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CERRO GORDO
COUNTY WILL EXPIRE AT 415 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4298 9302 4295 9307 4291 9314 4299 9331
      4323 9303
TIME...MOT...LOC 2112Z 219DEG 17KT 4309 9303 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:00 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 21, 1:00 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
100 PM CDT Wed Sep 21 2016

.UPDATE...
Issued at 1259 PM CDT Wed Sep 21 2016

Outflow from morning convection continues to slowly push into IA,
from the Quad Cities to near Mason City at noon. MLCapes have
reached uncapped 3500 j/kg into central IA with shallow
convergence noted along the outflow boundary. The 12z Nam and HRW
ARW/WRF runs are not recognizing the current SE WI cluster with
the HRRR/RAP much better. They suggest scattered surface based
late afternoon convection will develop per current forecast.
Shallow and deep shear is fairly high into NE IA so all modes of
severe weather would be possible, including some tornado
potential.

&&

.SHORT TERM.../Today/
Issued at 405 AM CDT Wed Sep 21 2016

Thunderstorms have remained north and northeast of the forecast
area early this morning and just north of a warm front that is
currently near the IA/MN border. The lower res solutions such as
the GFS/ECMWF/NAM all tried to drive this convection down the
instability gradient and into central Iowa this morning. The CAMs
are much more in tune with the current situation generally keeping
convection out of the forecast area until mid to late afternoon.
The exception is potential for a few sprinkles/light showers over
the far north where high level theta-e advection has commenced.

A broad cirrus shield is currently moving into western IA and may
play a role in limiting convective development today. Good elevated
mixed layer in place this morning with steep lapse rates and good
instability aloft. Convective temperatures in the upper 80s to low
90s may difficult to reach today though if the cirrus deck is
thicker than expected. In addition the moisture advection and first
wave of energy associated with tropical storm Paine will not arrive
over northern Iowa until late this afternoon. Overall have backed
off PoPs today before increasing across the north late this
afternoon. The EML should hold most of the day and may not have much
convective development until the low level jet strengthens this
evening. Deep layer shear will remain weak into this afternoon
therefore it will be difficult for organized storms to develop
through 7 pm however given the amount of instability any surface
based storm that does develop will have the potential of damaging
wind gusts and localized hail along with locally heavy rainfall. The
flash flood watch remains in effect for the far north though areal
coverage of storms should remain limited. PWAT values by this
afternoon will be nearing 2 inches or over 200 percent of normal.

.LONG TERM.../Tonight through Tuesday/
Issued at 405 AM CDT Wed Sep 21 2016

The main forecast concern was focused on heavy rain potential
tonight into Thursday across western to northern Iowa. Models
remain in fairly good agreement with the location and timing of
convection and leaned toward a blend of the NAM/GFS/ECMWF tonight
into tomorrow and then closer to the GFS through the remainder of
the forecast.

Tonight into Friday...Very impressive moisture plume evident on
Water Vapor Satellite will continue to pump significant tropical
moisture into the state tonight into Thursday. Stationary front
looks to remain planted along the Minnesota/Iowa border tonight and
possibly get shifted northward slightly with the strong WAA
throughout the day into this evening. Iowa remains entrenched within
west to southwest flow aloft with several shortwaves training across
the state tonight into Thursday evening. The strongest push of Theta-
E advection looks to be between 03z and 12z Thursday and have
highest pops going across northern Iowa during this time. Plenty of
moisture transport into the forecast area with PWATs ranging from
1.6 to 1.9 inches, which is roughly 200-250% of normal or +2-3 sigma
for this time of year.  Even surface dew points remain near 70
tonight, but there is some mid-level dry air tonight that will
ward off the heavy rain until after 03z Thursday when the column
becomes deeply saturated over northern Iowa. Warm layer cloud
depths are around 3500 meters with weak Corfidi vectors generally
oriented with the storm motion vectors tonight into Thursday
morning, and thus efficient rain producers and training are
likely over northern Iowa. Therefore, no changes to the ongoing
Flash Flood Watch.

Another shortwave combined with weak Theta-E advection in the
vicinity of the surface boundary draped over western to north-
central Iowa Thursday night will lead to another round of storms
over northern Iowa. Similar PWATs and slightly higher warm layer
cloud depths but weaker moisture transport into the state and a
bit stronger Corfidi vectors, so not the best set up for training
heavy rain producers but still the threat exist. Depending how
tonight into Thursday shapes up, another Flash Flood Watch might
be needed over northern Iowa. Some lingering storms are possible
Friday morning over northern Iowa, but overall Friday looks to be
dry for much of central Iowa with a strong ridge building into the
region.

Saturday through Tuesday...Very deep and strong upper level trough
digs into the western CONUS at the beginning of the weekend and
slowly transitions eastward and pushes a cold front through the
state Saturday night into Sunday. Yet another round of storms and
heavy rain potential for Iowa during this time. Storms linger
across the east Sunday night, but much of the precip looks to
further east by early Monday. However, GFS and even the ECMWF are
suggesting the low to strengthen and become cutoff or remain
stationary across the central CONUS through late next week. Thus,
providing focus for periods of showers, cloudy skies, and cooler
temperatures into the state by Monday and lasting for much of the
week. 850 mb temperatures drop to +2C by mid-week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1259 PM CDT Wed Sep 21 2016

VFR conditions are in place area wide with main feature an outflow
boundary along KMPZ-KFXY line at 17z with a sharp discontinuity
from SW to SE wind. Convection is expected to develop near this
feature into the evening and also along a NE/SD warm front. Thus
expect periods of convection to affect KFOD/KMCW/KALO into the
night. Timing, location and duration of MVFR or less conditions
and thunder is still in question however so have nothing more than
vicinity wording and VFR for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for IAZ004>007-
015>017.

Flash Flood Watch from 7 PM CDT this evening through Thursday
evening for IAZ023>028-033>039-044>048.

&&

UPDATE...Small
SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Small
Hazardous weather outlook, Sep 21, 5:39 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT WED SEP 21 2016

IAZ004>007-015>017-023>028-033>039-044>048-221045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-
539 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TONIGHT INTO THURSDAY
MORNING. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
HEAVY RAIN IS ALSO ANTICIPATED AND A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE AREA THROUGH THURSDAY EVENING. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE
WEATHER ARE EXPECTED ON THURSDAY INTO THURSDAY EVENING. THE NEXT
POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE
PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON THROUGH
THURSDAY.

IAZ049-050-057>062-070>075-081>086-092>097-221045-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
539 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST OVERNIGHT TONIGHT INTO
THURSDAY MORNING. THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS
TIME. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER
ARE POSSIBLE ON THURSDAY INTO THURSDAY EVENING. THEN, THE NEXT
POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY.
HOWEVER, THE PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON THROUGH
THURSDAY.

KLP

In the hours before

Special weather statement, Sep 21, 3:26 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT WED SEP 21 2016

IAZ007-017-026-212115-
FRANKLIN IA-WORTH IA-CERRO GORDO IA-
326 PM CDT WED SEP 21 2016

...STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN IOWA...

AT 325 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCKWELL...OR 14 MILES NORTH OF HAMPTON...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...SHEFFIELD...ROCKWELL...PLYMOUTH...ROCK FALLS...
DOUGHERTY...BURCHINAL AND PORTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4286 9303 4282 9310 4306 9336 4334 9303
TIME...MOT...LOC 2025Z 219DEG 17KT 4294 9313

MF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:26 PM CDTSpecial Weather StatementDMXCerro Gordo49 min
Sep 21, 4:23 PM CDTSevere Thunderstorm WarningDMXCerro Gordo37 min
Sep 21, 4:50 PM CDTFlash Flood WarningDMXCerro Gordo6 hr
Sep 21, 4:57 PM CDTSevere Thunderstorm WarningDMXCerro Gordo31 min
Sep 21, 5:13 PM CDTSevere Thunderstorm WarningDMXButler, Franklin47 min
Sep 21, 5:19 PM CDTTornado WarningDMXButler56 min
Sep 21, 5:45 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth45 min
Sep 21, 6:17 PM CDTTornado WarningDMXButler43 min
Sep 21, 6:33 PM CDTFlash Flood WarningDMXCerro Gordo, Worth6 hr
Sep 21, 6:44 PM CDTSevere Thunderstorm WarningDMXCerro Gordo46 min
Sep 21, 6:58 PM CDTFlash Flood WarningDMXButler12 hr
Sep 21, 6:59 PM CDTTornado WarningDMXBremer, Butler46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.